Voices in the dark
Sarah, my 15-year-old daughter, was diagnosed with non-Hodgkin's lymphoma and had a central nervous system relapse while on maintenance chemotherapy. While she was hospitalized, she had a tonic-clonic seizure and went into a coma.
During the seizure, I panicked and said repeatedly, "Oh my God.. Sarah... Sarah." But as the care team arrived, I regained my composure and tried to gently reassure her. For 30 minutes, Sarah didn't respond to painful stimuli; her pupils were constricted and unresponsive to light. When she became responsive, she was scared, confused, and crying. "Mom, I thought that in an emergency, you're supposed to be calm," she said. "You scared me." She'd heard me panic.
I learned from Sarah that unresponsive patients can hear what's being said. Now, in a crisis, I always comfort and reassure any patient, responsive or not.
Knowing your rights
The staff and nursing students in my unit use a medication infuser that requires prefilled syringes. The pharmacy prepares and sends the syringes. each with a small label identifying the medication and dosage. The bag that contains the syringes has the full order on the label.
One day, Pam, a nursing student, needed to administer cefazolin (Ancef) to a patient. She checked the physician's order, medication administration record (MAR), syringe, and bag label. Pam knew that the patient's physician had lowered the cefazolin dose from 1.5 grams to 1 gram 2 hours earlier. But only the MAR and the bag's label reflected this change; the syringes contained 1.5 grams of cefazolin. Fortunately, Pam noticed the error before she administered the drug.
This situation reinforced to Pam and the other students the importance of the "five rights" of medication administration.
Copyright Springhouse Corporation Dec 1998
Provided by ProQuest Information and Learning Company. All rights Reserved